No link between osteoporosis drugs, irregular heartbeat

April 7th, 2009 - 4:55 pm ICT by ANI  

Washington, Apr 7 (ANI): Commonly used osteoporosis drugs have not been found to increase the risk of irregular heartbeat, say research team led by Indian-origin scientist from Wake Forest University School of Medicine.

Bisphosphonates, found in prescription drugs reduces the risk of fractures, especially those of the spine and hips in older patients, however studies have revealed that they might cause problems with heart rhythm, thereby increasing the risk of stroke or heart attack.

“Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn’t conclusive,” said Sonal Singh from Wake Forest University School of Medicine and lead investigator for the study.

“So we urge that additional investigations be conducted,” she added.

During the study, the researchers analyzed the data from previous observational studies and clinical trials to determine the link between bisphosphonate therapy and irregular heart beat.

Although bisphosphonate use was associated with a significant increase in the incidence of “serious” heart rhythm disturbances, but when they included “non-serious” cases in their analysis, they found no overall increased risk of atrial fibrillation.

“We found no risk of stroke and cardiovascular mortality in the trials. That was very reassuring,” said Singh.

The study appears in Drug Safety. (ANI)

Related Stories

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health Science |